Kansas, 2013

Winter Weather in Kansas, April 22 to 23, 2013

April 22 to 23, 2013 · NWS GID · 5 events in 3 counties and zones

Winter was slow to loosen its grip on North Central Kansas in 2013, as one of the top-5 coldest months of April on record featured a late-season snowfall of 1-4 inches that mainly fell between the late evening of Monday the 22nd and sunrise on Tuesday the 23rd. Although flurries or very light accumulating snow continued into the daytime hours for parts of the six-county area, the bulk of this…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Winter was slow to loosen its grip on North Central Kansas in 2013, as one of the top-5 coldest months of April on record featured a late-season snowfall of 1-4 inches that mainly fell between the late evening of Monday the 22nd and sunrise on Tuesday the 23rd. Although flurries or very light accumulating snow continued into the daytime hours for parts of the six-county area, the bulk of this event occurred overnight. The overall-highest accumulations fell under east-west oriented bands that targeted Rooks, Osborne and Mitchell counties, where NWS cooperative observers and CoCoRaHS observers reported amounts as high as 4 at Natoma and near Covert, 3.5 ten miles south of Alton, 3.4 four miles west-northwest of Plainville and 3 five miles south-southwest of Scottsville. Accompanying this primarily nocturnal snow event was a sustained north wind of 15-25 MPH with occasional higher gusts in the wake of a sharp cold front. Temperature-wise, readings hovered around 30 degrees as snow accumulated. Unseasonably cold readings persisted right on through the day of the 23rd, as most of North Central Kansas only attained highs in the mid-upper 30s. However, this snow did not stick around for long, as readings quickly rebounded to around 60 degrees the following day.

In the mid and upper levels, forcing was instigated by a pronounced east-west zone of mid level frontogenesis residing underneath a stout upper level jet extending eastward from a large-scale, positively-tilted trough centered along an axis from south central Canada to the Central Rockies. At the surface, overnight analysis confirmed that North Central Kansas was positioned well north of a strong cold front aligned from west Texas to western Illinois, with local temperatures hovering around 30 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 22, 8:07 PM CST, 53 minutes earlier.

Area forecast discussion, Apr 22, 8:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
907 PM CDT MON APR 22 2013

.UPDATE...
ISSUED AT 843 PM CDT MON APR 22 2013

UPDATED THE FORECAST EARLIER TO UPDATE THE WINTER WEATHER ADVISORY
IN THE SOUTH...FOR ONE THING. STRESSED THAT MOST OF THE SNOW WILL
FALL OVERNIGHT. ALSO SHARPENED THE GRADIENT AND INCREASED CHANCES
IN THE FAR SOUTH WHILE REMOVING CHANCES OF SNOW IN THE TRI-CITIES
AND NORTHWARD. ALSO TOOK OUT FREEZING DRIZZLE THIS EVENING AS
THERE SEEMS TO BE SUBSIDENCE INHIBITING THIS OCCURRENCE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 337 PM CDT MON APR 22 2013

BEEN A WET...COLD...DREARY AND WINDY AFTERNOON ACROSS THE
CWA...THANKS TO A MID LEVEL DISTURBANCE CURRENTLY SHIFTING ACROSS
THE REGION AND ANOTHER MID/UPPER LEVEL TROUGH SET UP OVER THE
NRN ROCKIES AND DAKOTAS. THE PRIMARY AREA OF PRECIPITATION HAS
BEEN BOOKING IT EAST OVER THE PAST SEVERAL HOURS...AND CURRENTLY
IS MOST IMPACTING THE ERN COUPLE ROWS OF COUNTIES IN OUR CWA. AT
THE SURFACE...THE COLD FRONT CONTINUES TO PUSH SOUTH...WITH THE
ENTIRE CWA NOW SEEING N/NERLY WINDS. ITS BEEN A BIT OF A RACE
THROUGH THE DAY TO SEE WHICH WOULD HAPPEN FIRST...THE COLDER AIR
PUSHING FURTHER SOUTH OR THE PRECIPITATION SHIFTING EAST OF THE
CWA. FOR MOST OF THE CWA...THE PRECIPITATION HAS MOVED OUT FASTER
THAN THE COLDER AIR HAS MOVED IN...KEEPING IT PRIMARILY IN THE
FORM OF LIQUID. THE MAIN EXCEPTION TO THIS WAS ACROSS THE NRN
CWA...ESP FOR LOCATIONS NORTH OF A LITCHFIELD TO ST PAUL TO
FULLERTON LINE...WHICH HAD REPORTS OF SNOWFALL ARND 2 INCHES
/GIVE OR TAKE A BIT ON EITHER SIDE/.

FORECAST FOR THIS EVENING/TONIGHT DRIVEN BY THE IMPACT OF THE MAIN
UPPER LEVEL TROUGH...WHICH WILL CONTINUE PUSHING E/SE THROUGH THE
PLAINS. OVERALL...HASNT BEEN ANY SIGNIFICANT CHANGES IN THE LINE
OF  THINKING. WHILE THE BRUNT OF THE ACTIVITY IS COMING TO AN END
FOR MOST OF SC NEB /SOME LIGHT PRECIP AND PERHAPS SOME VERY LIGHT
FZDZ IS STILL POSSIBLE/...FOCUS WILL TURN TO OUR NC KS COUNTIES.
AS THE TROUGH MOVES IN...EXPECTING TO SEE INCREASED
FRONTOGENETICAL LIFT...WITH TEMPERATURES COLD ENOUGH TO ALLOW FOR
SNOW ACCUMULATION. AS FAR AS HEADLINES GO...WILL KEEP THINGS AS
IS. WINDS WILL REMAIN GUSTY...AND EXPECT THAT SOME LOCATIONS WILL
FLIRT WITH ADVISORY CRITERIA...BUT CONFIDENCE IN IT BETWEEN
WIDESPREAD AND SOMETHING OTHER THAN A BRIEF PERIOD IS NOT HIGH
ENOUGH TO HOIST AN ADV. THOUGHT ABOUT EXPANDING THE WINTER WEATHER
ADV ANOTHER ROW NORTH IN NC KS...BUT THERE IS PRETTY GOOD SUPPORT
FROM MODELS KEEPING THE STRONGER BAND ALONG/SOUTH OF THE COUNTIES
ALREADY INCLUDED IN THE ADV. STILL LOOKING AT THE POTENTIAL FOR 2
TO 3 INCHES...BUT WILL ADMIT THAT IF A GOOD BAND LINGERS LONG
ENOUGH...LOCALLY HIGHER AMOUNTS CERTAINLY POSSIBLE.

INTO TOMORROW...PRECIPITATION CHANCES LINGER DURING THE MORNING
HOURS...WITH DRY CONDITIONS EXPECTED FOR THE AFTERNOON. IT WILL BE
A GUSTY START TO THE DAY...BUT WINDS SHOULD GRADUALLY DIMINISH
SOME...ESP DURING THE AFTERNOON...AS SURFACE HIGH PRESSURE
CONTINUES TO BUILD INTO THE REGION FROM THE WEST. SHOULD START TO
SEE MORE IN THE WAY OF SUN...FROM NW TO SE...BUT UNFORTUNATLY
THATS NOT GOING TO HELP OVERCOME THE COLDER AIR MASS IN PLACE.
HIGH TEMPERATURES STILL LOOKING TO BE TOPPING OUT IN THE UPPER
30S/LOWER 40S...20 TO 30 DEGREES BELOW AVG FOR THIS TIME OF YEAR.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 337 PM CDT MON APR 22 2013

GUIDANCE SUGGESTS THE LONG-TERM FORECAST PERIOD WILL START OFF
WITH  A LONGWAVE TROUGH OVER MUCH OF THE CENTRAL CONUS. THE
NAM...OPERATIONAL GFS...EC...AND SREF-MEAN ALL SUGGEST A MID LEVEL
SHORT WAVE...EMBEDDED WITHIN THE LONGWAVE TROUGH...WILL MOVE
ACROSS PORTIONS OF THE NORTHERN PLAINS AND MISSOURI RIVER VALLEY
DURING THE DAY WEDNESDAY. THE PRIMARY AXIS OF OMEGA IN ASSOCIATION
WITH THIS SHORT WAVE APPEARS AS THOUGH IT WILL REMAIN NORTHEAST OF
OUR AREA...BUT THE EXTREME SOUTH/SOUTHWESTERN PERIPHERY OF THE MID
LEVEL TROUGH AXIS MAY CLIP NORTHEASTERN PORTIONS OF OUR CWA WHICH
MAY IN TURN PROVIDE ENOUGH OMEGA FOR PRECIPITATION PRODUCTION.
EVEN IF THAT IS REALIZED HOWEVER...FORECAST PROXIMITY SOUNDINGS
FROM ACROSS THE AREA...PER THE NAM AND OPERATIONAL GFS...SUGGEST
THE LOWER TROPOSPHERE WILL REMAIN VERY DRY THUS MAKING IT
DIFFICULT FOR PRECIPITATION TO BE REALIZED AT THE SURFACE. GIVEN
ALL THIS...WENT AHEAD AND PULLED POPS FROM THE FORECAST FOR
WEDNESDAY...BUT DID KEEP A SLIGHT CHANCE OF SPRINKLES GOING FOR
NOW. ONCE THE MID LEVEL SHORT WAVE CLEARS THE AREA TO THE EAST OF
THE PLAINS...AN OVERALL LACK IN KINEMATIC FORCING SHOULD PRESENT
DRY CONDITIONS TO THE AREA WEDNESDAY NIGHT INTO THURSDAY.

HEADING INTO THURSDAY NIGHT...THE EC AND OPERATIONAL GFS SUGGEST
AN 850MB JET STREAK...SOMEWHERE BETWEEN 30KTS AND 45KTS...WILL
TRANSLATE FROM WEST TO EAST ACROSS KANSAS AND PORTIONS OF SOUTHERN
NEBRASKA...WITH THE NOSE OF THIS LOW LEVEL JET MOVING ACROSS
SOUTHERN PORTIONS OF OUR CWA. LOW LEVEL THERMAL ADVECTION ALONG
THE AXIS OF THIS LOW LEVEL JET APPEARS AS THOUGH IT WILL BE
SUFFICIENT FOR PRECIPITATION PRODUCTION ACROSS SOUTHERN PORTIONS
OF OUR AREA...AND THERE MAY BE ENOUGH LOW LEVEL MOISTURE FLUX FOR
INCREASING POTENTIAL INSTABILITY ACROSS THE SAME AREA. ALLBLEND
PROVIDED 20-30% POPS FOR LOCATIONS GENERALLY SOUTH OF HIGHWAY 6
AND GIVEN THE POTENTIAL SETUP THESE POPS SEEMED REASONABLE AND
WERE LEFT UNCHANGED. WITH THE POTENTIAL FOR ISOLATED CONVECTIVE
ACTIVITY DUE TO INCREASING LOW LEVEL MOISTURE...ALSO WENT AHEAD
WITH ISOLATED THUNDER IN THE FORECAST. THERE IS NOTHING WHICH
SUGGESTS POTENTIAL INSTABILITY WILL BE ANY GREATER THAN 100J/KG
ACROSS THE AREA HOWEVER AND GIVEN THIS...SEVERE WEATHER IS NOT
CURRENTLY EXPECTED THURSDAY NIGHT.

THERE ARE INDICATIONS FROM THE EC AND OPERATIONAL GFS OF A SUBTLE
MID LEVEL PERTURBATION MOVING ACROSS THE CENTRAL PLAINS DURING THE
DAY FRIDAY. IN ADDITION TO THE PASSAGE OF THE MID LEVEL
PERTURBATION...A LOW LEVEL TROUGH...OR WEAK BAROCLINIC ZONE...IS
ALSO EXPECTED TO CLEAR THE AREA. OMEGA AHEAD OF THE PASSING MID
LEVEL PERTURBATION...WORKING IN CONCERT WITH LOW LEVEL CONVERGENCE
ALONG THE TROUGH/BAROCLINIC ZONE...MAY BE ENOUGH TO PROMOTE
AFTERNOON CONVECTIVE INITIATION ACROSS PORTIONS OF OUR AREA.
ALLBLEND PROVIDED 20-30% POPS ACROSS OUR SOUTH/SOUTHEAST...FOR
LOCATIONS WITHIN THE BETTER LOW LEVEL MOISTURE AND RESULTANT
POTENTIAL INSTABILITY. THESE POPS ALSO SEEMED REASONABLE AND WERE
LEFT UNCHANGED. THE OPERATIONAL GFS IS MUCH MORE ROBUST WITH
RESPECT TO LOW LEVEL MOISTURE ON FRIDAY WHEN COMPARED TO THE EC
AND AS A RESULT...THE OPERATIONAL GFS IS ALSO MUCH MORE OPTIMISTIC
WITH RESPECT TO AVAILABLE POTENTIAL INSTABILITY...SUGGESTING
1000-2000J/KG DEEP LAYER MUCAPE VALUES ACROSS OUR SOUTH. GIVEN
THAT THE SEVERE WEATHER POTENTIAL FOR FRIDAY WILL BE GREATLY
DEPENDENT UPON LOW LEVEL MOISTURE FLUX INTO THE AREA THURSDAY INTO
FRIDAY...IT REMAINS TOO EARLY TO PIN DOWN SEVERE WEATHER
CHANCES...BUT SOMETHING FOR FUTURE SHIFTS TO MONITOR NONETHELESS.
THERE MAY BE SOME LINGERING CONVECTIVE ACTIVITY HEADING INTO
FRIDAY EVENING...BUT GUIDANCE SUGGESTS THIS ACTIVITY SHOULD
QUICKLY DEPART OUR AREA TO THE EAST/SOUTHEAST AS THE LOW LEVEL
BAROCLINIC ZONE AND MID LEVEL PERTURBATION DO THE SAME.

BEYOND FRIDAY EVENING...GUIDANCE SUGGESTS SEVERAL MID LEVEL
PERTURBATIONS COULD POTENTIALLY MOVE OVER OUR AREA. ALLBLEND
PRESENTED HIT AND MISS 20% POPS ACROSS VARIOUS PORTIONS OF OUR CWA
AS A RESULT. WHILE SHOWER AND THUNDERSTORM ACTIVITY CERTAINLY
CANNOT BE COMPLETELY RULED OUT DURING THIS TIME PERIOD...GIVEN THE
VERY LOW CONFIDENCE OF MEASURABLE PRECIPITATION BEING REALIZED
ACROSS OUR CWA DURING THIS TIME PERIOD...OPTED TO REMOVE THESE LOW
POPS AND KEPT THE FORECAST DRY SATURDAY THROUGH MONDAY.

FOLLOWING THE PASSAGE OF THE LOW LEVEL TROUGH/BAROCLINIC ZONE ON
WEDNESDAY...LOW LEVEL RETURN FLOW SHOULD QUICKLY RE-ESTABLISH
ITSELF  ACROSS THE AREA WITH PERSISTENT SOUTHERLY LOW LEVEL FLOW
EXPECTED THROUGH MUCH OF THE REMAINDER OF THE LONG-TERM FORECAST
PERIOD. RESULTANT LOW LEVEL WARM AIR ADVECTION SHOULD PROVIDE A
WARMING TREND THROUGH MUCH OF THE LONG-TERM FORECAST...WITH THE
AFTERNOON HIGH TEMPERATURE CLIMBING INTO THE 70S ACROSS MUCH OF
OUR CWA...AND PERHAPS NEARING 80 ACROSS OUR SOUTHWEST...BY EARLY
NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 659 PM CDT MON APR 22 2013

PRECIPITATION HAS SHOVED OFF TO THE EAST. CEILINGS WILL LOWER
OVERNIGHT...BUT WIND SHOULD REMAIN A BIT GUSTY TO PREVENT FOG
DEVELOPMENT. CEILINGS SHOULD BREAK BY TUESDAY AFTERNOON AS HIGH
PRESSURE BUILDS IN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WINTER WEATHER ADVISORY UNTIL 9 AM CDT TUESDAY FOR KSZ017>019.

&&

UPDATE...HEINLEIN
SHORT TERM...ADO
LONG TERM...BRYANT
AVIATION...HEINLEIN
Hazardous weather outlook, Apr 22, 7:02 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
802 PM CDT MON APR 22 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
802 PM CDT MON APR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

NORTH WINDS OF 25 TO 30 MPH AND GUSTS NEAR 40 MPH WILL REMAIN
POSSIBLE THIS EVENING.

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH TUESDAY
MORNING FOR ROOKS...OSBORNE AND MITCHELL COUNTIES OF NORTH CENTRAL
KANSAS...WHERE ACCUMULATING SNOWFALL OF 2 TO 3 INCHES ARE
POSSIBLE. PLEASE REFER TO THE WINTER WEATHER MESSAGE FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH EARLY TUESDAY
MORNING FOR ROOKS...OSBORNE AND MITCHELL COUNTIES OF NORTH CENTRAL
KANSAS. PLEASE REFER TO THE WINTER WEATHER MESSAGE FOR FURTHER
INFORMATION.

NON SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL
KANSAS...AS WELL AS PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY
SOUTH OF HIGHWAY 6...THURSDAY NIGHT INTO EARLY FRIDAY MORNING.

THUNDERSTORM CHANCES WILL CONTINUE INTO THE DAY FRIDAY AND FRIDAY
EVENING PRIMARILY FOR LOCATIONS ALONG AND SOUTHEAST OF A LINE FROM
PHILLIPSBURG KANSAS TO YORK NEBRASKA. IT IS TOO EARLY TO DETERMINE
THE THREAT FOR SEVERE WEATHER FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Rooks

When
April 22, 9:00 PM CST to April 23, 6:00 AM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A total of 3.4 inches of snow fell 4 miles west northwest of Plainville.

Winter Weather, Mitchell

When
April 22, 9:30 PM CST to April 23, 8:00 AM CST
Where
Mitchell forecast zone
Reported by
CoCoRaHS
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A total of 3.0 inches of snow fell 5 miles south southwest of Scottsville.

Winter Weather, Osborne

When
April 22, 9:30 PM CST to April 23, 7:00 AM CST
Where
Osborne forecast zone
Reported by
CoCoRaHS
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

A total of 3.5 inches of snow fell 10 miles south of Alton.

Winter Weather, Osborne

When
April 22, 9:30 PM CST to April 23, 7:00 AM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

A total of 4.0 inches of snow fell in Natoma.

Winter Weather, Osborne

When
April 22, 9:30 PM CST to April 23, 7:00 AM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

A total of 4.0 inches of snow fell near Covert.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448283, 448284, 448286, 448287, 449774.